Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 155, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2016, 6:11 PM CDT for Lyman County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2016, 6:11 PM CDT (23:11 UTC)
- Expired
- Jul 26, 2016, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 208 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:29 PM CDT | HAIL 1 | 5 N Presho, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WUUS53 KABR 262311
SVRABR
SDC085-270000-
/O.NEW.KABR.SV.W.0155.160726T2311Z-160727T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
KENNEBEC...OR NEAR PRESHO...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 535 PM CDT...GOLF BALL
SIZED HAIL WAS REPORTED 3 MILES NORTH OF PRESHO.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BYRE LAKE AROUND 620 PM CDT.
KENNEBEC AROUND 625 PM CDT.
LYMAN AROUND 650 PM CDT.
RELIANCE AROUND 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4370 10014 4388 10025 4404 10009 4388 9953
4374 9964 4376 9964 4377 9965 4373 9967
4376 9969 4373 9972 4374 9976 4371 9975
4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 2310Z 291DEG 13KT 4390 9993
HAIL...1.50IN
WIND...60MPH
$$
SRF2 follow-up statements
352
WWUS53 KABR 262327
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT TUE JUL 26 2016
SDC085-270000-
/O.CON.KABR.SV.W.0155.000000T0000Z-160727T0000Z/
LYMAN SD-
627 PM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL LYMAN COUNTY...
AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
KENNEBEC...OR 13 MILES SOUTHEAST OF PRESHO...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL LYMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4370 10014 4388 10025 4404 10009 4388 9953
4374 9964 4376 9964 4377 9965 4373 9967
4376 9969 4373 9972 4374 9976 4371 9975
4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 2326Z 276DEG 13KT 4377 9985
HAIL...1.50IN
WIND...60MPH
$$
SRF489
WWUS53 KABR 262346
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT TUE JUL 26 2016
SDC085-270000-
/O.CON.KABR.SV.W.0155.000000T0000Z-160727T0000Z/
LYMAN SD-
646 PM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL LYMAN COUNTY...
AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LYMAN...OR 18 MILES SOUTHEAST OF PRESHO...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL LYMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4370 9990 4369 9998 4371 10002 4379 9999
4387 9985 4384 9956 4374 9964 4376 9964
4377 9965 4373 9967 4376 9969 4373 9972
4374 9976 4371 9975 4369 9984 4370 9986
4367 9987
TIME...MOT...LOC 2346Z 291DEG 13KT 4374 9976
HAIL...1.00IN
WIND...60MPH
$$
SRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:37 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 26, 3:37 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 337 PM CDT TUE JUL 26 2016 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 337 PM CDT TUE JUL 26 2016 Scattered showers and storms have brought some decent rainfall mainly to areas along and in the James Valley from this morning into the afternoon. The clouds and rain with this have also kept temperatures in check across this region. Several outflow boundaries along with a frontal zone extending across our northwest cwa and across southern nd and upper level short wave lift have been responsible for this convection. Despite all of the convection, there is still plenty of deep instability across the region along with decent wind shear west and south in our region. Thus, with the frontal boundary to our north sinking south through the region tonight and Wednesday along with some upper short waves moving over, expect showers and storms to continue in the east with new shower and storm development farther west. Thus, will continue with high pops across the region tonight into Wednesday afternoon. Surface high pressure and drier air will then push into the region for Wednesday night and Thursday as Canadian air moves in. Thursday should be mainly a mostly sunny day with dry conditions. Both Wednesday and Thursday should have below normal temperatures with highs in the mid 70s to the lower 80s. .LONG TERM...(Thursday Evening through Tuesday) Issued at 337 PM CDT TUE JUL 26 2016 The long term portion of the forecast begins with a surface high pressure over the region with northwesterly flow aloft. The high pressure will keep most of the CWA dry through Friday afternoon. A surface low pressure system and upper level shortwave will slowly cross the region Friday afternoon through Sunday morning with several rounds of storms possible. With limited temperature advection and partly cloudy skies, temperatures through the first half of the extended will average below normal. Upper level ridging and WAA will develop on Sunday with temperatures climbing above normal for most locations. Warmer temps are expected Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1250 PM CDT TUE JUL 26 2016 An area of low pressure crossing the region will being showers and thunderstorms to all terminals through this evening. Some thunderstorms could be strong with torrential rainfall and small hail possible. Brief periods of MVFR/IFR visibilities are possible with the stronger storms. MVFR cigs will be possible Wednesday morning behind the low pressure system. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Mohr LONG TERM...SD AVIATION...SD
Hazardous weather outlook, Jul 26, 3:47 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 347 AM CDT TUE JUL 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. KF
In the hours before
Local storm report, Jul 26, 3:29 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 8 N SAINT LAWRENCE 44.63N 98.94W
07/26/2016 M4.50 INCH HAND SD EMERGENCY MNGR
RAINFALL FROM AFTERNOON STORM. PONDING OF
WATER LEADING TO SOME MINOR FLOODING.
&&
RVLocal storm report, Jul 26, 4:06 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
406 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HEAVY RAIN 6 S BURDETTE 44.61N 98.81W
07/26/2016 M3.23 INCH HAND SD PUBLIC
RAINFALL FROM AFTERNOON STORM. RAIN SOAKED
INTO THE GROUND...NO FLOODING OCCURRING.
&&
RVSpecial weather statement, Jul 26, 5:01 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT TUE JUL 26 2016
SDZ048-051-262300-
LYMAN SD-BUFFALO SD-
501 PM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUFFALO AND
NORTHEASTERN LYMAN COUNTIES UNTIL 600 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COUNSELOR CREEK BOAT ACCESS AREA...OR 7 MILES SOUTHWEST OF FORT
THOMPSON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT THOMPSON...TAILRACE REC AREA...LEES CORNER...
COUNSELOR CREEK BOAT ACCESS AREA...
CROW CREEK HOUSING AND LAKE FRANCIS CASE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4388 9958 4407 9957 4412 9918 4393 9921
4393 9935 4390 9936 4387 9931 4382 9934
TIME...MOT...LOC 2200Z 273DEG 15KT 4398 9952
DORNSpecial weather statement, Jul 26, 5:35 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
435 PM MDT TUE JUL 26 2016
SDZ033-262300-
STANLEY SD-
435 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STANLEY COUNTY UNTIL
500 PM MDT...
AT 434 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANSARC...OR 34 MILES SOUTH OF EAGLE BUTTE...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANSARC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4440 10115 4461 10115 4465 10106 4443 10089
4438 10116
TIME...MOT...LOC 2234Z 242DEG 17KT 4450 10115
SRFLocal storm report, Jul 26, 6:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 N PRESHO 43.95N 100.06W
07/26/2016 E1.75 INCH LYMAN SD PUBLIC
.
&&
KSSpecial weather statement, Jul 26, 6:01 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM MDT TUE JUL 26 2016
SDZ033-262345-
STANLEY SD-
501 PM MDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL
545 PM MDT...
AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANSARC...OR 32 MILES SOUTH OF EAGLE BUTTE...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROWN CHURCH AND SANSARC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4453 10115 4461 10116 4475 10092 4445 10071
4437 10108 4446 10116
TIME...MOT...LOC 2300Z 231DEG 18KT 4455 10108
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:55 AM CDT | Special Weather Statement | ABR | Campbell | 65 min |
| Jul 26, 2:19 AM CDT | Special Weather Statement | ABR | Campbell, McPherson | 56 min |
| Jul 26, 6:38 AM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| Jul 26, 6:40 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 17 min |
| Jul 26, 7:10 AM CDT | Special Weather Statement | ABR | McPherson | 50 min |
| Jul 26, 8:50 AM CDT | Special Weather Statement | ABR | Brown | 25 min |
| Jul 26, 8:59 AM CDT | Special Weather Statement | ABR | McPherson | 46 min |
| Jul 26, 9:47 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| Jul 26, 9:53 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 37 min |
| Jul 26, 10:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 20 min |
| Jul 26, 12:02 PM CDT | Special Weather Statement | ABR | Edmunds | 43 min |
| Jul 26, 12:25 PM CDT | Special Weather Statement | ABR | Spink | 50 min |
| Jul 26, 12:51 PM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 26, 1:02 PM CDT | Special Weather Statement | ABR | Clark | 43 min |
| Jul 26, 2:10 PM CDT | Special Weather Statement | ABR | Hand | 50 min |
| Jul 26, 5:01 PM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| Jul 26, 5:12 PM CDT | Flash Flood Warning | ABR | Buffalo, Lyman | 3 hr |
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
| Jul 26, 5:35 PM CDT | Special Weather Statement | ABR | Stanley | 25 min |
| Jul 26, 6:01 PM CDT | Special Weather Statement | ABR | Stanley | 44 min |
| Jul 26, 6:29 PM CDT | Special Weather Statement | ABR | Stanley | 46 min |
| Jul 26, 6:33 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Jul 26, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jul 26, 6:51 PM CDT | Special Weather Statement | ABR | Lyman | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.